Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 30, 2001, 7:46 PM CDT for Comanche County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 30, 2001, 7:46 PM CDT (00:46 UTC)
- Expired
- Apr 30, 2001, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:10 PM CDT | Hail 0.75 | Cullison, KS | |
| Apr 30, 8:26 PM CDT | Hail 1.75 | Wilmore, KS | |
| Apr 30, 8:30 PM CDT | Hail 1.75 | Greensburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3013 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 010050
SVRDDC
KSC007-033-097-151-010145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT MON APR 30 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BARBER COUNTY IN KANSAS
EASTERN COMANCHE COUNTY IN KANSAS
EASTERN KIOWA COUNTY IN KANSAS
WESTERN PRATT COUNTY IN KANSAS
* UNTIL 845 PM CDT
* AT 746 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A NEARLY
STATIONARY SEVERE THUNDERSTORM 5 MILES SOUTH OF GREENSBURG. OTHER
NEARLY STATIONARY SEVERE THUNDERSTORMS WERE LOCATED 5 MILES
SOUTH OF TROUSDALE AND A THIRD 10 MILES SOUTHEAST OF COLDWATER.
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS
DAMAGING WIND GREATER THAN 60 MILES AN HOUR
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNINGS PREVIOUSLY
ISSUED.
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
A
LAT...LON 3766 9934 3719 9932 3701 9912 3701 9888
3767 9884 3778 9883 3781 9902 3773 9900
3773 9917
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:20 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 30, 3:20 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF PORTION NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CDT MON APR 30 2001 MAIN FORECAST CHALLENGE WILL PRECIP CHANCES AND TEMPS TUESDAY NIGHT INTO WEDNESDAY. MODEL GUIDANCE IS IN PRETTY GOOD AGREEMENT OF A BRIEF WARM-UP FOR TUESDAY IN ADVANCE OF A STRONG COLD FRONT PASSAGE PROGGED FOR TUESDAY NIGHT INTO WEDNESDAY. TONIGHT...LOWER DEW POINT AIR FILTERING IN BEHIND THE EXITING TROUGH SHOULD ALLOW FOR LOW TEMPERATURES COOLER THAN THOSE EXPERIENCED THIS MORNING. BY MORNING...WINDS SHOULD HAVE COME BACK AROUND TO THE SOUTH IN RESPONSE TO THE FORMATION OF A NEW SURFACE LEE TROUGH. THE ONLY EXCEPTION TO THE WIND AND TEMP RULE MAY BE THE FAR EASTERN PART OF THE CWA. HERE THE TROUGH MAY NOT COMPLETELY PASS KEEPING THIS AREA IN THE MOISTURE AIR. NOTICING CU LINE BEGINNING TO DEVELOP ALONG THE TROUGH AXIS. WILL HAVE TO KEEP AN EYE ON ANY POSSIBLE DEVELOPMENT ALONG THIS BOUNDARY FOR POSSIBLE T-STORM DEVELOPMENT THIS EVENING. THIS THROUGH SHOULD CONTINUE TO DEEPEN TUESDAY DURING THE DAY HELPING WINDS REACH AT LEAST THE BREEZY CATEGORY. THE DEEPENING TROUGH SHOULD ALSO HELP BRING WARMER AIR INTO THE AREA FROM THE SOUTHWEST. MODEL GUIDANCE PROGGED 85H TEMPS SUGGEST EITHER MID TO UPPER 20S C SOUTHWEST TO LOWER TO MID 20S C NORTHEAST. BRINGING THESE VALUES DRY ADIABATICALLY TO THE SURFACE AND ALONG WITH ADDING A FEW DEGREES FOR GOING SUPER AT THE SURFACE THIS WOULD TRANSLATE TO MID 90S SOUTHWEST TO NEAR 90 EAST. VALUES IN THE MID 90S WEST WOULD RESULT IN RECORD OR NEAR RECORD VALUES THERE...AND THUS WILL CONTINUE THAT WORDING IN THE ZONES. THE AVN AND NGM FORECAST SOUNDINGS SUGGEST THAT PARTS OF THE AREA MAY BECOME VERY CLOSE TO BECOMING UNCAPPED BY THE LATE AFTERNOON. HOWEVER...GIVEN THE RECENT HOLES IN THE UPPER AIR COVERAGE RECENTLY...NOT PUTTING A LOT OF WEIGHT INTO DETAILS OF THE FORECAST SOUNDINGS. WILL THUS KEEP TUESDAY/S FORECAST PRECIP-FREE. TUESDAY NIGHT THE NORTHERLY JET ALONG WITH ITS ASSOCIATED SURFACE FRONT DIPS A LITTLE FARTHER SOUTH. MODELS SUGGEST THE FRONT WILL BISECT THE CWA SOUTHWEST TO NORTHEAST BY 01/12Z. COINCIDENT TO THE FRONT/S PROGRESSION INTO THE AREA WILL BE A S/W TROUGH MOVING WITH THE FLOW OF THE JET. BELIEVE PRECIP DEVELOPING WILL BE MOST LIKELY IN THE NORTHEAST WHERE THE LOW LEVEL MOISTURE WILL BE THE GREATEST. WESTERN PARTS OF THE AREA MAY BE TOO DRY TO SEE ANY SIGNIFICANT PRECIP. LOW TEMPS WILL BE TRICKY. THE NORTH SHOULD BEGIN TO FEEL THE EFFECTS OF THE FROPA...WHILE THE SOUTHEAST SHOULD REMAIN IN THE MOIST AIR. WEDNESDAY THE FRONT IS PROGGED TO PUSH THROUGH THE ENTIRE AREA WITH COLD AIR STRATOCU AND UPSLOPE LIGHT PRECIP BEHIND THE FRONT A POSSIBILITY. DIURNAL RANGES MAY BE ON THE ORDER OF ONLY 10 TO 15 DEGREES GIVEN THE EXPECTED STRENGTH OF THE CAA AND EXPECTED LOW CLOUDS. AND GIVEN THE TIMING OF THE FRONT SEEMS TO BE INCREASING IN SPEED FROM RUN TO RUN...WILL GO A TAD LOWER THAN GUIDANCE UNDER THE ASSUMPTION THAT THE NEXT SOLUTION WILL SHOW AN EVEN QUICKER PUSH OF THE COLDER AIR. EXTENDED DISCUSSION... TODAY/S MRF IS AGGRESSIVE WITH NEXT UPPER LEVEL SYSTEM, DIGGING A SYNOPTIC SCALE TROUGH INTO WYOMING/UTAH AREA BY 03/00Z, THEN AN ASSOCIATED LOW PRESSURE CENTER CUTS OFF JUST WEST OF THE 4-CORNERS AREA. THIS PUTS S.W. KANSAS IN PRIME AREA FOR UPPER DIFFLUENCE WITH EJECTED SHORT WAVES CROSSING OVERHEAD. 29/12Z ECMWF DEVELOPS A SIMILAR PATTERN WITH THE LOW CENTERED JUST A LITTLE FARTHER NORTH THAN MRF. UKMET DEVELOPS THE STRONGEST LOW PRESSURE SYSTEM CLOSE TO THE SAME LOCATION AS MRF, BUT WITH A 40DM DEEPER CENTER. WILL FOLLOW THE FMR GUIDANCE FOR THE MOST PART. FEEL AFTER COLD FRONT PASSES WEDNESDAY NIGHT INTO THURSDAY, A SLOW RECOVERY SHOULD SET IN AND A SLIGHT WARMING TREND SET UP. WILL OPT FOR LIKELY WORDING THURSDAY, GIVING RESPECT TO A FROPA, WITH UPPER DIFFLUENCE IN THE AREA, AND SHORT WAVE(S) EJECTING FROM UPPER LOW OFF TO OUR WEST. NCEP ENSEMBLES SUPPORT FOLLOWING THE MRF RUN THROUGH ABOUT 120HRS, THEN A LARGE VARIANCE CREEPS IN, MAKING CONFIDENCE EVEN LESS BEYOND 120HRS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 050/092 050/060 047 224 GCK 048/093 048/060 045 044 EHA 046/095 050/060 047 024 LBL 047/093 052/062 049 024 HYS 055/090 050/060 047 244 P28 060/090 062/070 055 2-5 .DDC...NONE. SLEIGHTER/BURKE
In the hours before
Special weather statement, Apr 30, 3:14 PM CDT, 4 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT MON APR 30 2001 ...ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING... DAYTIME HEATING AND MOISTURE CONVERGENCE ALONG A LOW PRESSURE TROUGH MAY HELP TOUCH OFF SOME THUNDERSTORMS THIS EVENING. THE AREA OF MOST CONCERN WOULD BE ALONG AND EAST OF A LINE FROM LIBERAL TO HAYS. DAMAGING DOWNBURST TYPE WINDSn AND LARGE HAIL WOULD BE THE MAIN THREATS OF ANY STORMS WHICH BECOME SEVERE. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ SLEIGHTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 41 min |
| Apr 30, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 59 min |
| Apr 30, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 59 min |
| Apr 30, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Apr 30, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| Apr 30, 8:59 PM CDT | Flash Flood Warning | DDC | Barber, Comanche | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.